Illinois, 2006

Flash Flood and Flood in Illinois, August 25 to 26, 2006

August 25 to 26, 2006 · NWS LOT · 9 events in 4 counties and zones

4 thunderstorm wind, 2 hail, 1 flash flood, 1 heavy rain, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$402,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 25, 5:45 AM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 25, 5:45 AM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 AM CDT SAT AUG 25 2006

.DISCUSSION REGARDING MORNING ZONES/GRIDS...
345 AM CDT

HAVE MADE SOME ADJUSTMENTS CONCERNING POPS/WX FOR TODAY AND TNGT.
SITN COMPLICATED BY MCV THAT HAS EVOLVED OVER KS-NWRN MO OVERNIGHT.
GFS/NAM IN FAIRLY CLOSE AGREEMENT IN BRINGING THIS INDUCED
DISTURBANCE NEWD ALG BOUNDARY...INTO SRN FA THIS AFTN/EVENING.  IN
RESPONSE...GUIDANCE POPS ARE ALL LIKELY OR CATEGORICAL.  BELIEVE
GUIDANCE IN TERMS OF SLOW /OR SLOWING/ FRONTAL MOVEMENT NXT 24 HRS
AS WEAK DISTURBANCES RIDE NEWD ALG BOUNDARY.  ALSO...SMALL DISCREET
CELLS OVR SRN WI ARE MOVG PARALLEL TO SFC BOUNDARY ALREADY AND SFC
PRESSURE TENDENCIES ARE NEGLIGIBLE.  THEREFORE...DON/T BRING IN
FROPA UNTIL TNGT IN RFD AREA...AND ON SUNDAY IN SERN PORTION OF
FA.   UNTIL THEN...AREA WILL REMAIN IN MOISTURE RICH ENVIRONMENT.
MCV TO SW OF AREA THIS MRNG DOES COMPLICATE MATTERS QUITE A BIT IN
TERMS OF CONFIDENCE IN PCPN FCST.  IN FACE OF HI GUID
POPS...COLLABORATION WITH SURROUNDING FO/S AND NCEP QPF FCSTS...HAVE
BUMPED UP POPS INTO CATEGORICAL RANGE...GENLY ALG/S OF I-80...WITH
LIKELY WORDING TO N.  FCST OMEGA FIELDS AND ASSD QPF BRING 1-2 INCH
RAINFALL BULLSEYE ACRS MUCH OF FA TNGT...BUT EXPECT MOST LIKELY AREA
FOR HEAVY RAINFALL WILL BE OVR SRN AND ERN PORTION OF AREA WHERE
DEEPER/MORE ACTIVE CONVECTION IS MORE LIKELY DUE TO PROXIMITY OF
BETTER LLVL INFLOW.  THERFORE...HAVE MENTIONED HVY RAINFALL AMTS IN
SRN CTYS.  AGAIN...THIS ALL HINGES ON MOVEMENT OF MCV NXT 12 HRS.
GUID BRINGS THIS RIGHT OVR FA TNGT...BUT CURRENT PROFILER DATA SHOWS
VERY WEAK LLVL FLOW AHD OF SYS.  BEST LLVL THETA-E CONVERGENCE SEEMS
TO BE LINING UP TWD SRNMOST CTYS IN FA BASED ON RADAR MOSAICS.
MESO-INDUCED VORT MAX TO MOVE OFF TO E SUN MRNG SO WILL BEGIN TO
TAPER POPS OFF FROM NW-SE FROM SUN ON AS SFC BOUNDARY SAGS FURTHER S.

BY TUES...WX TO CLR OUT MORE EXTENSIVELY AS H5 RIDGE BUILDS OVR
RCKYS AND INTO NRN PLAINS STAS BY MID WEEK...PROMPTING BUILDING SFC
HI PRES FROM UPR GRTLKS RGN INTO ERN ONTARIO.  THIS WILL PROVIDE
MIDWEST WITH DRY AND COMFORTABLE NELY SFC FLOW MUCH OF NXT WEEK.

MERZLOCK

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
1250 PM CDT

SURGE OF RAIN AND TSTMS HAVE DECRESED AS FAST AS THEY MOVED N INTO
THE REGION THIS MORNING. LOW CIGS HAVE MELTED AWAY AND RAISED AS
PRECIP FADES. VSBYS HAVE ALSO IMPROVED ABOVE 6 MI IN MOST PLACES.
INVERTED TROUGH AND SERIES OF DISTURBANCES CONTINUE TO AFFECT THE
AREA THROUGH TONIGHT. OVERALL TAFS WILL BE TRIMMED BACK TO VFR IN
CIGS AND VSBYS THROUGH THE EVENING. WILL MAINTAIN -RA AS PREVAILING
REST OF AFTERNOON ALTHOUGH MOST OF THIS WILL BE SPRINKLES.  IF CONDS
IMPROVE FURTHER PREVAILING MAY BE ADJUSTED TO NON PRECIP.  DURING
TONIGHT THE LAST IN CURRENT SERIES OF DISTURBANCES SHOULD DRAG WIND
SHIFT LINE SOUTHWARD THROUGH TAF SITES WITH SFC WINDS VEERING TO
N-NE. CIGS MAY DETEREORATE ONCE THIS BEGINS BUT REMAIN IN MVFR ZONE
AT LEAST.  SLOW IMPROVEMENT ALL AROUND ON SUNDAY AS BAROCLINICITY
AND FRONTAL ZONE SAG INTO CENTRAL IL.  KML

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Aug 25, 3:30 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT FRI AUG 25 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-252130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT FRI AUG 25 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTHERN
ILLINOIS AND PORTIONS OF EXTREME NORTHWEST INDIANA TODAY AND
TONIGHT.

THE SLIGHT RISK AREA IS GENERALLY NORTH AND WEST OF A PONTIAC
ILLINOIS TO MICHIGAN CITY INDIANA LINE.

A LINE OF THUNDERSTORMS IS ONGOING EARLY THIS MORNING ACROSS
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.  THESE STORMS ARE EXPECTED
TO WEAKEN LATER THIS MORNING AS THEY MOVE INTO SOUTHERN WISCONSIN
AND EXTREME NORTHERN ILLINOIS.  AN OUTFLOW BOUNDARY FROM THESE
STORMS MAY LINGER ACROSS NORTHERN ILLINOIS INTO THIS AFTERNOON...AND
BE THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT AS THE AIRMASS
DESTABILIZES.

THE MAIN THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO BE THIS
EVENING ACROSS NORTHERN ILLINOIS.  SCATTERED SEVERE STORMS ARE
FORECAST TO INITIATE ALONG A COLD FRONT OVER IOWA...THEN MOVE
EASTWARD INTO THE REGION LATE THIS AFTERNOON AND
EVENING....WEAKENING AS THEY CONTINUE EASTWARD INTO EAST CENTRAL
ILLINOIS AND WESTERN INDIANA OVERNIGHT. HAIL AND DAMAGING STRAIGHT
LINE WINDS ARE THE PRIMARY SEVERE THREATS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

THERE WILL BE AN ONGOING CHANCE OF THUNDERSTORMS ON SATURDAY AS A
COLD FRONT MOVES SLOWLY THROUGH THE REGION.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-252130-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT FRI AUG 25 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
TONIGHT.  SOME STORMS MAY BE SEVERE WITH WIND GUSTS IN EXCESS OF 34
KNOTS AND INTENSE LIGHTNING.  THE GREATEST THREAT OF STORMS WILL BE
LATE THIS AFTERNBOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

THERE WILL BE AN ONGOING CHANCE OF THUNDERSTORMS ON SATURDAY AS A
COLD FRONT MOVES SLOWLY ACROSS LAKE MICHIGAN.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Winnebago

When
August 25, 12:54 PM CST to 12:57 PM CST
Where
Winnebago County, Rockford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -89.083

Quarter size hail reported at 20th and Charles Street.

Hail, Boone

When
August 25, 1:32 PM CST to 1:35 PM CST
Where
Boone County, Caledonia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.367, -88.900

Thunderstorm Wind, Boone

When
August 25, 2:10 PM CST
Where
Boone County, Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -88.850

A fifteen inch diameter tree limb was blown down. Several other smaller limbs were blown down.

Thunderstorm Wind, Boone

When
August 25, 2:40 PM CST
Where
Boone County, Belvidere
Measured
65 kt (75 mph) estimated gust
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -88.850

Huge trees and 40 to 50 power lines blown down. A roof was blown off a house and a semi trailer was blown over.

Thunderstorm Wind, De Kalb

When
August 25, 2:50 PM CST
Where
De Kalb County, Genoa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -88.683

Tree limbs and power lines were blown down.

Flash Flood, Winnebago

When
August 25, 3:37 PM CST to 5:45 PM CST
Where
Winnebago County, Rockford
Reported by
TRAINED SPOTTER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

On Interstate 90, near mile marker 66 near Riverside Blvd, cars were stalled out due to high water. At 453 pm, over 2 inches of rain was reported in the past hour at Route 251 and Bypass 20. Three inches of rain was measured 7 miles northeast of Rockford Airport. Storm total rainfall amounts included 4.60 inches in Belvidere in Boone County, 2.20 inches in Pecatonica, 1.96 inches in Roscoe and 1.96 inches in Shirland.

Heavy Rain, Winnebago

When
August 25, 3:49 PM CST to 4:04 PM CST
Where
Winnebago County, Pecatonica
Reported by
COOP STATION
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

About 1.15 inches of rain fell in 15 minutes.

Thunderstorm Wind, Ogle

When
August 25, 4:58 PM CST
Where
Ogle County, Rochelle
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -89.067

A car was blown off a road on Route 251, north of Rochelle.

Flood, Boone

When
August 25, 7:00 PM CST to August 26, 6:00 AM CST
Where
Boone County, Belvidere
Reported by
NEWSPAPER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

North Avenue in Belvidere was closed due to high water Friday night and reopened Saturday morning. Storm total rainfall in Belvidere was 4.60 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525661, 5525662, 5525663, 5525664, 5525665, 5525666, 5525667, 5525668, 5525669.